I have suffered from migraines for many years, ever since I was in the Army starting a decade ago. I have been treated with many medications in recent years, to include Elavil (Amitriptyline) Nortiptyline, and Topamax; and am also taking Effexor for fibromyalgia. I noticed a year or so after starting the Elavil that I was gaining weight; and this was significant as before this time I was always underweight for the first 26 years of my life; and suddenly gaining almost 25-30 lbs was pretty significant. My doctor stated it could be the Elavil; and placed me on Topamax. (I had taken Topamax years ago but had to stop it due to the fact that it suppressed my appetite; so she said it might be a plus/plus now to help me with my migraines as well as bring my weight back down). However, this time around the symptoms were much worse; I did in fact lose weight, but also suffered from nausea and dizziness; constant tingling in my hands and feet; and other symptoms. So she moved me over to nortriptyline, which was supposed to not have as much of a weight impact. However, I have noticed in the month I've been taking it that the weight has come back, and pretty quickly too; as has my appettie and cravings for sugar and carbs. So my question is is there any sort of migrainie preventative that actually does NOT cause weight AND helps prevent migraines? (Elavil seemed to work relatively well for migraines; Topamax and Nortriptyline not so much.)
Hi there sdk! I had migraines for 30 yrs before I found out I had sinus headaches. I take Coricidin 'D' D, and their gone. I can't believe in 64 years the docs didn't figure that out. Anyhoo, I just thought it might be something to consider. I pray you find the right combination of meds.
So far I think the two answers you have already from pickles and Di are really good ideas. From what I hear, the botox treatments have been quite effective.
I also have fibromyalgia and chronic migraines, that started at age 31 and have continued for 30+ years. I totally get how frustrated you are with your weight issues because I have the same problem. Lyrica was the worst for me. It did nothing for my fibro, but I gained 35 pounds in 3 months. I only wanted to eat carbs, and could not get full. (it didn't take long to lose the weight because as soon as I stopped using it, my cravings stopped.)
But I'm not sure there is much out there for migraine prevention. I will be following this question line to see what answers come up. Trigger avoidance is important, but has not worked for me.
I'm baaaack! I forgot to mention that being constipated can cause serious headaches and you don't know it. I thought of it cuz I have a headache and I went number 2 just now. (I know. Too much information) The headache has subsided. Just thought I'd pass on this poopy conversation. L, Anna.
I'm back now too! Sorry for my short response previously, I was late for an appointment. So, regarding Botox for migraines... I get about 44injections (a few in the forehead which I live since it helps with the frown line I have between my eyebrows, my head, neck, shoulders, and a few in my upper middle back). The Botox paralyzes the muscle its injected in. Since about 2006 I believe, MediCare started approving it for migraines & cervical dystonia. Even tho I'm young I'm on MediCare after being disabled after being hit by a drunk driver. I've had multiple neck & back surgeries including getting a spinal cord stimulator to help with my neck pain, severe muscle cramping of my back to my shoulders to my neck & head ( which helps also bring on my migraines) & the scs doesn't really help so I advise most people against that idea.
When I get a migraine it always is severe pain in my occipital area (right under the bone, under my eyebrow, & it is like someone is sticking a knife thru my head to mylow head & neck area. I first paid for cosmetic Botox in my forehead because I thought it may help & sure enough it did! Then I found out doctors were using it for migraines. I know some people are concerned about putting this substance in their bodies. Which I totally understand but I've had no side effects since about 2006. I've talked with at least 4different neurologists (Harvard trained, etc.) & they are not worried. My cousin is a urologist & she is using Botox for women who have bladder issues. So I get it every 3 months like clockwork because that is what MediCare covers. After I'm injected I use ice & rest for the day. I hope this info helps. It has dramatically cut down on the number of migraines, the frequency & severity I get.
I have also been greatly helped by Botox injections, and trigger point and nerve block injections. The latter two are particularly helpful for occipital migraines. No problems whatsoever from any of them.
A daily preventative medication that has not caused me any side effects is Petadolex. You can order it online. It's an herbal, but it is evaluated since it was manufactured in Germany where they test all their herbals. Unlike the US where many herbals have toxins in them. You just need to take it with food or it can cause abdominal discomfort. Also I take Magnesium and COQ10 every day.
I know that I am doing a lot to treat my migraines, but mine are especially difficult to treat due them being caused by a major stroke.
Hi there! I have suffered from Post-Concussion migraines for the past 9 yrs. - According to several Neurologists I have tried pretty much everything out there. It's very discouraging when Drs. tell you "there's nothing else out there for you!" Anyway, they explained that Post-Concussion migraines were treated differently than Migraines; the fact is I was still in severe Pain. (Hospitalized a few times... )
So... with that said... the two things that have helped me the most, were: 1) Botox shots (the only side effect I had was that my eyelids drooped a little at first.) Out of 3 yrs. I got them, first 2 really helped and then they lost their magic. and 2) I take Gabapentin as a preventive, and it's really helped! (No side effects, except a bit drowsy at first... I tried: Depakote, Tegretol, Topamax and others. Topamax helped a bit, but would make me really, really groggy, even with a min. dosage.
For the past 2 weeks I've been going to a Pain Clinic (Once I found out they existed, I asked my Neurologist to refer me.) So, yest. I had something called an "Occipital Nerve Blocker." It's supposed to really help for your migraines-especially in my case, in which I probably damaged my occipital nerve in my concussion.
There were dozens of times, I felt there were NO more options for my migraines... pls remember there always are! (Even when Drs. tell you there aren't... )
Good luck to all!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 16 Nov 2009 • 6 answers
Posted 27 Nov 2010 • 3 answers
Posted 6 Oct 2013 • 1 answer
Posted 21 Dec 2015 • 4 answers
Posted 21 Jan 2016 • 2 answers